J Korean Assoc Oral Maxillofac Surg 2017; 43(1): 57~60
Stevens-Johnson syndrome and abuse of anabolic steroids
Serena Cocca1, Massimo Viviano2
Departments of 1ENT and 2Dentistry, General Hospital of Siena, University of Siena, Siena, Italy
Serena Cocca
Department of ENT, General Hospital of Siena, University of Siena, Viale Bracci, 14, Siena 53100, Italy
TEL: +39-3201525334   FAX: +39-0577585771
E-mail: mailarticoli@libero.it
ORCID: http://orcid.org/0000-0003-3485-9967
Received July 31, 2016; Revised August 18, 2016; Accepted September 1, 2016.; Published online February 28, 2017.
© Korean Association of Oral and Maxillofacial Surgeons. All rights reserved.

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
 Abstract
Stevens-Johnson syndrome (SJS) is characterized by mucocutaneous tenderness and typical hemorrhagic erosions, erythema and epidermal detachment presenting as blisters and areas of denuded skin. SJS is often observed after drug use as well as after bacterial or viral infections. Several drugs are at high risk of inducing SJS, but there are no cases in the English literature regarding anabolic steroid use triggering SJS. In our paper, we describe a case in which use of anabolic androgenic steroids (AAS) was associated with SJS. The patient participated in competitive body-building and regularly took variable doses of AAS. Initial symptoms (headache, weakness, pharyngodynia, and fever) were ignored. After a week he presented to the Emergency Department with a burning sensation on the mouth, lips, and eyes. Painful, erythematous, maculopapular, and vesicular lesions appeared all over the body, including on the genitals. During hospitalization, he also developed a cardiac complication. The patient had not taken any drugs except AAS.
Keywords: Stevens-Johnson syndrome, Anabolic agents, Bodybuilding, Oral manifestation, Stomatitis


Current Issue

28 February 2017
Vol. 43
No. 1 pp. 1~60

Indexed in